Alert archive / Kansas / Areal Flood Warnings in 2010

Areal Flood Warning 21, NWS Dodge City, KS

August 24, 2010Pratt County, Kansas

NWS Dodge City, KS issued this areal flood warning at Aug 24, 2010, 4:41 PM CDT for Pratt County, Kansas. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 24, 2010, 4:41 PM CDT (21:41 UTC)
Expired
Aug 25, 2010, 12:28 AM CDT
In force
8 hr
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Flood severity
None

County Pratt County, KS

The radar

The Wichita radar (KICT), 106 km from the middle of the area, began a volume at 21:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.7 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2010-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2010-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -59 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-120 J/kg
Mixed-layer LCL
490 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
-59 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

834 
WGUS43 KDDC 242141
FLWDDC

BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
441 PM CDT TUE AUG 24 2010

KSC151-250930-
/O.NEW.KDDC.FA.W.0021.100824T2141Z-100825T0930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PRATT KS-
441 PM CDT TUE AUG 24 2010

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* FLOOD WARNING FOR...
  CENTRAL PRATT COUNTY IN SOUTH CENTRAL KANSAS...
  THIS INCLUDES THE CITIES OF...PRATT...CAIRO...

* UNTIL 430 AM CDT WEDNESDAY

* AT 2 PM CDT THE SOUTH FORK OF THE NINNESCAH RIVER NEAR PRATT       
  CRESTED AT 9.5 FEET. AS OF 430 PM CDT...THE GAUGE NEAR PRATT      
  REPORTED 9.1 FEET. FLOOD STAGE IS 9.0 FEET. 

* EXPECT BANKFUL TO MINOR OVERFLOW CONDITIONS FOR NEXT 12            
  HOURS ALONG THE NINNESCAH RIVER...FROM PRATT EASTWARD TO THE       
  COUNTY LINE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLOOD WARNING MEANS FLOODING IS OCCURRING OR IS IMMINENT...HOWEVER
STREAM RISES ARE EXPECTED TO BE SLOW AND FLASH FLOODING IS NOT
EXPECTED. MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES. DO NOT
ATTEMPT TO CROSS WATER COVERED BRIDGES...DIPS...OR LOW WATER
CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL 
ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.

&&

LAT...LON 3760 9878 3767 9878 3770 9845 3763 9845

$$

WRIGHT
1 follow-up statement
460 
WGUS83 KDDC 250528
FLSDDC

FLOOD STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1228 AM CDT WED AUG 25 2010

KSC151-250532-
/O.CAN.KDDC.FA.W.0021.000000T0000Z-100825T0930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PRATT KS-
1228 AM CDT WED AUG 25 2010

...THE FLOOD WARNING HAS BEEN CANCELLED FOR CENTRAL PRATT COUNTY...

FLOOD WATERS ALONG THE SOUTH FORK OF THE NINNESCAH RIVER HAVE 
RECEDED QUICKLY THIS PAST EVENING ACROSS CENTRAL AND EASTERN PRATT 
COUNTY. THE LATEST RIVER STAGE VALUE FROM PRATT WAS A LITTLE OVER 
6.5 FEET WHICH IS WELL BELOW THE FLOOD STAGE OF 9.0 FEET. FOR THIS 
REASON THE FLOOD WARNING FOR LOCATIONS ACROSS CENTRAL AND EASTERN 
PRATT COUNTY ALONG THE SOUTH FORK OF THE NINNESCAH RIVER...HAS BEEN 
CANCELLED. 

LAT...LON 3760 9878 3767 9878 3770 9845 3763 9845

$$

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this areal flood warning went out at Aug 24, 3:10 PM CDT, 1 hour 31 minutes earlier.

Area forecast discussion, Aug 24, 3:10 PM CDT, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
310 PM CDT TUE AUG 24 2010

.DISCUSSION...

DAYS 1-2...

THE MAIN FORECAST FOCUS WILL BE ON TEMPERATURES DURING THE PERIOD.

WV IMAGERY AND 12Z UPPER AIR ANALYSIS INDICATES AN UPPER LEVEL
TROUGH OF LOW PRESSURE TRANSITIONING EAST ACROSS THE NORTHERN
PLAINS. A +110KT UPPER LEVEL JET CORE IS CLIMBING NORTHEAST ACROSS
SOUTH DAKOTA INTO NORTHERN MINNESOTA. NEAR THE SURFACE, A POOL OF
LOW LEVEL MOISTURE...WITH H85 DEWPOINTS IN EXCESS OF 12C...EXTENDS
FROM THE GULF NORTHWEST ACROSS WESTERN OKLAHOMA AND JUST EDGING
INTO SOUTH CENTRAL AND PORTIONS OF SOUTHWEST KANSAS. SURFACE HIGH
PRESSURE IS MOVING SLOWLY SOUTHEAST ACROSS THE NORTHERN ROCKIES.

SHORT RANGE MODELS ARE IN GENERAL AGREEMENT INDICATING THE UPPER
LEVEL TROUGH CONTINUING TO TRACK EAST INTO THE WESTERN GREAT LAKES
REGION TONIGHT AND ACROSS NEW ENGLAND THURSDAY. MEANWHILE, AN UPPER
LEVEL RIDGE OF HIGH PRESSURE WILL BUILD ACROSS THE FOUR CORNERS
REGION TONIGHT THEN BEGIN EDGING SLOWLY EASTWARD ACROSS THE ROCKIES
WEDNESDAY. THIS WILL RESULT IN FAIRLY DRY CONDITIONS ACROSS WESTERN
KANSAS THROUGH THE END OF THE WEEK. TEMPERATURES ARE EXPECTED TO BE
JUST BELOW NORMAL TONIGHT AS A RESULT OF MUCH COOLER AIR SURGING
SOUTH INTO WESTERN KANSAS BEHIND THE FROPA LAST NIGHT. THE NAM, GFS,
AND UKMET ALL SHOW H85 TEMPERATURES RANGING AROUND 15C ACROSS MUCH
OF THE CWA TONIGHT. LIGHT WINDS AND CLEARING SKIES OVERNIGHT WILL
HELP ALLOW TEMPERATURES TO DROP DOWN INTO THE 50S(F) FOR THE MOST
PART ACROSS THE FA.

FOR WEDNESDAY, TEMPERATURES ARE EXPECTED TO WARM UP SLIGHTLY
FROM THE DAY PREVIOUS AS UPPER LEVEL RIDGING APPROACHES SLOWLY FROM
THE WEST. SURFACE HIGH PRESSURE WILL DROP SOUTHEAST ACROSS EASTERN
KANSAS DURING THE DAY RETURNING AN EAST TO SOUTHEASTERLY FLOW ACROSS
WESTERN KANSAS. TEMPERATURES AT H85 WILL RANGE FROM JUST ABOVE 15C
ACROSS EASTERN PORTIONS OF THE CWA TO NEAR 20C ALONG THE COLORADO
BORDER. SHOULD SEE HIGHS JUST INTO THE 80S(F) ACROSS THE FA AS A
RESULT. FOR WEDNESDAY NIGHT, LEE SIDE TROUGHING IS EXPECTED TO
DEVELOP ACROSS EASTERN COLORADO BRINGING MORE OF A SOUTHERLY
COMPONENT TO WINDS ACROSS WESTERN KANSAS. EXPECT TEMPERATURES TO
VARY JUST A LITTLE FROM THE NIGHT PREVIOUS WITH LOWS AGAIN IN THE
50S(F). A GRADUAL WARMING TREND IS EXPECTED TO CONTINUE ON THURSDAY
AS LEE SIDE TROUGHING PERSISTS ACROSS EASTERN COLORADO. TEMPERATURES
AT H85 WILL RANGE FROM AROUND 17C EAST TO NEAR 23C WEST. COMBINED
WITH THE HELP OF DECREASED CLOUDS, HIGHS CAN BE EXPECTED WELL UP
INTO THE MID TO UPPER 80S(F). PLAN NO SIGNIFICANT CHANGES TO
TEMPERATURES.

DAYS 3-7...

A DRY PATTERN IS EVOLVING FOR THE MEDIUM RANGE TIME FRAME AS AN UPPER
RIDGE DEVELOPS OVER THE NORTHERN ROCKIES INTO THE NORTHERN PLAINS
AND AN AMPLIFIED TOUGH DEVELOPS ACROSS THE WEST COAST. WITHIN THIS
TIME FRAME THE MAIN FORECAST CHALLENGES WILL BE TEMPERATURES AND HOW
ANY SKY COVER MIGHT HAVE AN IMPACT. THE BETTER CHANCE FOR
PRECIPITATION DOES NOT RETURN UNTIL EARLY NEXT WEEK BUT PROBABLY NOT
UNTIL NEARLY MIDWEEK.

FOR THURSDAY INTO FRIDAY, A SURFACE ANTICYCLONE WILL BE REINFORCED
BY A STRONG NVA PATTERN ACROSS THE NORTHERN PLAINS AND UPPER
MIDWEST. THE ANTICYCLONE WILL BE WELL TIED TO THE SOUTHWEST U.S.
IN A WEAK PRESSURE PATTERN. LIGHT VARIABLE WIND WILL BECOME LIGHT
AND SOUTHERLY BY FRIDAY AS A BAROCLINIC ZONE DEVELOPS IN THE
NORTHERN PLAINS. WITH THE ABSENCE OF ANY JET STREAKS OR
SHORTWAVES, THERE WILL PROBABLY BE VERY LITTLE IF ANY CLOUD COVER,
AND FROM THE LOOKS OF THE MODEL FORECAST SOUNDINGS FROM THE GFS,
THE DEPTH OF THE MIXED LAYER WILL BE FAIR AT BEST, MIXING OUT TO
AROUND 800 MB OR SO. THIS IS PROBABLY A LARGE REASON MODEL
FORECAST TEMPERATURES ARE A COOL AS THEY ARE, MANY IN THE LOW TO
MID 80S FROM THURSDAY THROUGH SATURDAY, WITH THE MOS OUTPUT
SEEMING TO DELIVER THE WARMEST HIGHS IN THE UPPER 80S TO AROUND 90
DEGREES. AT THIS TIME WE'LL BE INCLINED TO KEEP HIGHS RIGHT AROUND
90 DEGREES OR HIGHER FOR THIS PERIOD ALLOWING FOR THE MOS CLIMATE
ADJUSTMENTS FOR FULL LATE AUGUST SUN.

A PATTERN CHANGE IS IN THE WORKS INTO EARLY NEXT WEEK. A JET WILL
CONTINUE TO DIG EASTWARD ACROSS THE WEST, WHICH SHOULD HELP INCREASE
DEEP LAYER PRECIPITABLE WATER ACROSS THE SOUTHWEST UNITED STATES AND
EVENTUALLY INTO THE HIGH PLAINS REGION EARLY NEXT WEEK. ANY
VORTICITY ROTATING INTO OUR REGION DURING THIS PERIOD MIGHT LEND
ITSELF TO CREATE ENOUGH LIFT FOR A FEW SCATTERED SHOWERS OR
THUNDERSTORMS WITH LITTLE SKILL IN TIMING.  THE BETTER CHANCE FOR
PRECIPITATION MIGHT FOLLOW FARTHER INTO THE TUESDAY TIME FRAME AS THE
GFS AND ECMWF INDICATE GREAT AGREEMENT FOR A FRONTAL PASSAGE IN A
HIGHER MOISTURE CONTENT ENVIRONMENT.

&&

.AVIATION...

NO RESTRICTIONS ARE ANTICIPATED THROUGH THE TAF PERIOD WITH A FEW
EXCEPTIONS. A GENERALLY LIGHT NORTH NORTHEAST FLOW IS EXPECTED WHICH
SHOULD BE ENOUGH FOR SOME LIGHT OR EVEN LOCALLY DENSE FOG
DEVELOPMENT IN THE HAYS AREA WHERE IN EXCESS OF 3 INCHES OF
WIDESPREAD RAIN FELL. MODELS AND MOS ARE SUPPORTIVE OF NO FOG
DEVELOPMENT. WITH THIS IN MIND WE WILL DEFER FROM MENTIONING ANY
FOG IN THE HYS TERMINAL AT THIS TIME, BUT ALLOW FOR FURTHER
EVALUATION OF LATEST MODEL OUTPUT THIS EVENING.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  53  83  53  87 /   0   0   0   0
GCK  52  83  53  87 /   0   0   0   0
EHA  53  82  53  88 /   0   0   0   0
LBL  55  83  55  87 /   0   0   0   0
HYS  52  85  53  87 /   0   0   0   0
P28  57  85  55  87 /   0   0   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN32/33/33
Hazardous weather outlook, Aug 24, 4:44 AM CDT, 11 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
444 AM CDT TUE AUG 24 2010

KSZ030-031-043>046-061>064-074>078-084>089-250945-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
STANTON-GRANT-HASKELL-GRAY-FORD-MORTON-STEVENS-SEWARD-MEADE-CLARK-
COMANCHE-
444 AM CDT TUE AUG 24 2010 /344 AM MDT TUE AUG 24 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

KSZ065-066-079>081-090-250945-
PAWNEE-STAFFORD-EDWARDS-KIOWA-PRATT-BARBER-
444 AM CDT TUE AUG 24 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

LIGHT TO MODERATE RAIN WILL ADD TO THE HEAVY RAINFALL ACCUMULATION
FROM OVERNIGHT THUNDERSTORMS...LEADING TO SOME LOCALIZED AREAL
FLOODING FROM KINSLEY TO SAINT JOHN SOUTH TO THE PRATT AND
MEDICINE LODGE AREAS WHERE SOME LOCATIONS RECEIVED IN EXCESS OF
THREE INCHES OF RAIN. RAIN IS EXPECTED TO END ACROSS THESE AREAS
BY THE MID-MORNING HOURS WITH CLEARING SKIES EXPECTED BY MIDDAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

UMSCHEID

In the hours before

Local storm report, Aug 24, 11:15 AM CDT, 5 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1115 AM CDT TUE AUG 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0808 PM     TSTM WND DMG     2 W HAYS                38.88N 99.36W
08/23/2010                   ELLIS              KS   EMERGENCY MNGR

            TWENTY POWER POLES WERE BLOWN DOWN BY THUNDERSTORM WINDS.

0808 PM     TSTM WND DMG     1 WSW HAYS              38.87N 99.34W
08/23/2010                   ELLIS              KS   EMERGENCY MNGR

            ALONG WITH OTHER TREE DAMAGE, A 16 INCH DIAMETER TREE WAS
            BROKEN OFF ABOUT 10 FEET ABOVE THE GROUND AND CARRIED
            ABOUT 20 FEET TO THE NORTH. THIS IS CONSISTENT WITH 80 TO
            90 MPH WIND GUSTS.

&&

07
Local storm report, Aug 24, 12:22 PM CDT, 4 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1222 PM CDT TUE AUG 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1149 PM     TSTM WND DMG     4 E ROZEL               38.19N 99.33W
08/23/2010                   PAWNEE             KS   TRAINED SPOTTER

            REPORTED THAT 3 TO 4 INCH TREE LIMBS WERE BLOWN DOWN ON
            HIS PROPERTY. THE TIME WAS ESTIMATED BASED ON RADAR.

0900 AM     HEAVY RAIN       4 S BURDETT             38.14N 99.53W
08/24/2010  M2.80 INCH       PAWNEE             KS   PUBLIC

            THIS WAS THE TOTAL RAINFALL OVER THE LAST 12 HOURS.

0900 AM     HEAVY RAIN       4 E ROZEL               38.19N 99.33W
08/24/2010  M3.00 INCH       PAWNEE             KS   TRAINED SPOTTER

            THIS WAS THE TOTAL RAINFALL OVER THE LAST 12 HOURS.

0900 AM     HEAVY RAIN       1 NNW BURDETT           38.20N 99.53W
08/24/2010  M2.98 INCH       PAWNEE             KS   TRAINED SPOTTER

            THIS WAS THE TOTAL RAINFALL OVER THE LAST 12 HOURS.

0900 AM     HEAVY RAIN       4 SSW KINSLEY           37.87N 99.44W
08/24/2010  M5.00 INCH       EDWARDS            KS   PUBLIC

            THIS IS A RAINFALL TOTAL FROM THE LAST 12 HOURS.

&&

18

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 7:50 PM CDTSpecial Weather StatementDDCEllis40 min
Aug 23, 7:54 PM CDTSevere Thunderstorm WarningDDCEllis51 min
Aug 23, 10:05 PM CDTSevere Thunderstorm WarningDDCEdwards, Hodgeman, Pawnee, Rush15 min
Aug 23, 11:04 PM CDTSevere Thunderstorm WarningDDCEdwards27 min
Aug 23, 11:40 PM CDTSevere Thunderstorm WarningDDCPawnee35 min
Aug 24, 12:26 AM CDTSpecial Weather StatementDDCEdwards49 min
Aug 24, 1:03 AM CDTSpecial Weather StatementDDCStafford42 min
Aug 24, 1:33 AM CDTSpecial Weather StatementDDCEdwards42 min

Nearby

Areal Flood Warnings in Kansas, 2010Every areal flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.